Alterations in left ventricular diastolic function with doxorubicin therapy

B. H. Lee, L. S. Goodenday, G. J. Muswick, W. A. Yasnoff, R. F. Leighton, R. T. Skeel

Research output: Contribution to journalArticle

Abstract

To determine whether impaired diastolic function may be an early sign of doxorubicin cardiotoxicity, a retrospective study was performed in 12 patients who had undergone serial radionuclide angiography and were found to have a left ventricular ejection fraction of 55% or more before doxorubicin (Adriamycin) treatment and during follow-up. Average rapid filling velocity and slow filling velocity were both significantly reduced after doxorubicin treatment. Rapid filling velocity decreased from 5.17 ± 1.52 to 4.18 ± 0.96 units/s (p <0.01), and slow filling velocity decreased from 2.20 ± 1.32 to 1.42 ± 0.62 units/s (p <0.05). There were no significant changes in filling volume ration, total diastolic time or diastolic time ratio. Because a change in left ventricular diastolic function can occur before ejection fraction falls to subnormal levels, diastolic function as well as systolic function should be examined for the early detection of doxorubicin cardiotoxicity. The clinical implications of our observations can only be established by a longer-term prospective analysis of left ventricular function in patients receiving doxorubicin therapy.

Original languageEnglish (US)
Pages (from-to)184-188
Number of pages5
JournalJournal of the American College of Cardiology
Volume9
Issue number1
StatePublished - 1987
Externally publishedYes

ASJC Scopus subject areas

  • Nursing(all)

Fingerprint Dive into the research topics of 'Alterations in left ventricular diastolic function with doxorubicin therapy'. Together they form a unique fingerprint.

  • Cite this

    Lee, B. H., Goodenday, L. S., Muswick, G. J., Yasnoff, W. A., Leighton, R. F., & Skeel, R. T. (1987). Alterations in left ventricular diastolic function with doxorubicin therapy. Journal of the American College of Cardiology, 9(1), 184-188.